Bald 'n Sassy

Life is for the living. Live simply. Expect less.

Archive for the tag “taxotere”

Slight change of plans for round 5

Number 5 must be my lucky number.  It is exactly 5 days ago that I had another round of chemo treatment.  However there is a slight change of plans. The morning of the treatment started like any chemo session – a blood test.  I was hoping to have my favourite nurse to draw my precious blood but wasn’t my day.  I am not sure if she was rushed for time.  It was rather painful when she poked me with the needle. I could feel the blood flowing into the tube.  My arm was sore and weak for several hours – this is the first time I have felt any discomfort post a blood test.

So what is the change of plan you might ask.  The cancer marker level in my blood test showed a northward trend – about 10% increase from 56 to 62. This is not what I wanted to see.  My oncologist did not hesitate to advise me that we need to change the chemo drugs.  The plan is to go back using the set of chemo drugs administered last year.  The combo drugs are Carboplatin and Taxotere.  Before we proceeded with the treatment, she gave me an option of changing Taxotere to another drug called Taxol. From what she explained to me, Taxol is within the same class of Taxotere and used to various cancers such as breast and ovarian.  Taxol can be administered either on a weekly basis or every 3 weeks. I just can imagine not having a rest in between each session.  Plus my veins would not be able to recover in time.  I could have opted to insert a catheter but I can’t bring myself to go under the knife once again even if it is for very short duration.  I would be silly enough not to take up the 3 week plan. Mind you it takes around 4 to 4.5 hours to fully administer.   At least I have a longer period to recuperate in between each session.

Now that treatment plan took a detour, the next question I had to ask the doctor is how many rounds would I need to complete.  The answer I received is “Until the cancer markers has stabilized”.

This slideshow requires JavaScript.

I am happy to say that the side effects for the new drugs are much easier to manage than the Japanese Campto drug.  No nausea, a slight headache and body aches for a day or two.  Mind you I am still very cautious about my immunity in the first post chemo.  My white blood cells has crept up a little higher but I am not completely out of the woods.

I am looking forward to walking out of the house for some natural Vitamin D tomorrow.  The other happy news is that I can fit in more swimming days in between treatments.

Advertisements

What will the results show today?

It’s Friday and today is round 5 of my chemo treatment. My body is starting to ache from the 2 consecutive days of swimming.  I am proud to that I can swim 40 laps each time. This is my personal best thus far and my minimum number of laps each time I swim.

Ok, swimming aside.  I am little anxious what my blood test results will be later this morning. The results will decide what course of action I will take.  Should there be minimal decrease in the cancer markers, then I may have to revert to using the Carboplatin and Taxotere combination used in my first chemo treatment last year.  If my memory serves me right, my oncologist mentioned that she will change to Taxol instead of Taxotere.  The white blood cells count will be the other indicator closely monitored. Although I feel physically fine, I am susceptible to catching any cold or virus’ very easily plus my body would have a tougher time to fight should I fall ill.  It doesn’t help that my sister and her daughter have not been well over the past week.  I just keep a good distance away when possible.  My brother in law has a sore ankle to add to the woes. So I have been helping out with the cooking and housework. Not a fun household to be in right now.

I am crossing my fingers and toes for a better blood test results.  It is a short post today.  I’ll be leaving shortly to head to the doctor’s.

Chronicles of Chemotherapy – Dealing with side effects and how I deal with it

What I am about to share about dealing with chemo and the side effects are purely from my own personal experience. Each cancer patient may encounter different side effects depending on the type of drugs administered by their specialist.

Prior to starting chemo, I have done my fair share of research on the drugs to further understand what they are and their possible side effects. The two drugs my doctor has prescribed to treat my cervical cancer is Carboplatin and Taxotere. As you can imagine, the search engine spewed a whole bunch of medical websites and some of the articles are just not meant for patients to digest.  One of the very first sites I stumbled upon that was easy to comprehend is http://www.chemocare.com presented by Scott Hamilton, the former American Champion figure skater who has a benign brain tumor removed.

The side effects usually occur in the first week after chemo. I put myself on a 7 day house arrest after each session.  Reason being is my immunity level drops considerably which means I have to avoid large crowds and anyone that may have fever/cold. Here is a snapshot of what I experienced thus far.

  • Hair loss: The medical term is Alopecia. This is a very common side effects (and a very visible one too) to almost all cancer patients.  To minimize the sudden hair loss, I decided to shave my hair after the first chemo.  By the second chemo session, my scalp was smooth.

From the pictures here, it looks like I am having a good time shaving my head.                    To be brutally honest, I was eager to go bald.  I mentally prepared myself . When                I sat in the hairdresser’s chair and told him what I wanted to do, he was                                apprehensive to do so.  But I assured him that it is what I wanted to do.

  • Lethargic.  I get tired very easily.  I take naps whenever I needed.  Listen to your body.
  • Sleeping pattern goes haywire. I then to wake up several times during the night having to go to the toilet.
  • Lack of appetite. I still have my 3 main meals in the day. I eat small amounts to give me some energy. I believe that it is important to maintain a good nutrition throughout the treatment.  This may help to deal with other side effects better.
  • Headache: This is my least favourite effect. A constant headache or hangover feeling that lingers on for a good few days. Feeling stoned throughout the day is not a pleasant feeling. I don’t take any medication to deal with this.
  • Nauseous: I do have nauseous feeling at least 2 days after chemo and this disappears around 4th/5th day.  I am given Emend (Aprepitant) tablets prescribed by my doctor before and post chemo. This assists in reducing vomiting and triggering nausea.
  • Susceptibility to common bugs, fever: As briefly mentioned above, your immunity is very weak in the first week post chemo.  It is best to stay away from large crowds in public places and lay low from those who may have fever or common cold.
  • Scars, freckles gets darker: Any cuts, scars or freckles becomes darker as each chemo progresses.  But don’t worry, according to my doctor the skin tone of the freckles will return to normal once all the chemo rounds are completed.
  • Brittle Nails: Nails are very brittle once I started chemo.  I have noticed that my nail bed shows one dark line indicating when I had chemo and one white line when my nail is growing.  It is safe to put some nail strengthener to help your nail from chipping from doing day-to-day tasks.
  • Psychological: Apart from the physical side effects, I must not forget the psychological side effects.  No words can describe how difficult it is to deal with the cancer, let alone endure the treatments.  I urge you to be talk to your family and/or friends about how your feel.  Tell them about every little thing you are experiencing from brittle nails to lack appetite. They are there to support you every step of the way.

Hope my experience helps you or someone who you know who is tolerating chemotherapy.   Now, I am feeling tired.

Signing off now to get some shut-eye.

Post Navigation